Florida, 2010

Flash Flood in Florida, July 15, 2010

July 15, 2010 · NWS TAE · 1 event in 1 county or zone

The collision of the sea-breeze boundary with various outflow boundaries resulted in a slow moving thunderstorms over northern parts of Tallahassee with flash flooding occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The collision of the sea-breeze boundary with various outflow boundaries resulted in a slow moving thunderstorms over northern parts of Tallahassee with flash flooding occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 2:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 15, 2:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT THU JUL 15 2010

.SYNOPSIS...CURRENT RADAR IMAGERY SHOWS ISOLATED TO SCATTERED
THUNDERSTORMS ON THE FRINGES OF OUR CWA. THESE STORMS HAVE HAD A
HISTORY OF HAVING A LOT OF LIGHTNING...ESPECIALLY IN THE SERN AL
COUNTIES. EXPECT THEM TO FILL IN ACROSS THE AREA OVER THE NEXT
FEW HOURS...AND BEGIN TO DISSIPATE AFTER SUNSET. THE MAIN THREAT
OF ANY SEVERE CELLS TODAY WILL BE LIGHTNING...WIND...AND HAIL.
MODELED THETA-E STILL SHOWS A NOTICEABLE GRADIENT BETWEEN THE MID
AND LOWER LEVELS...INDICATING THE POTENTIAL FOR WET MICROBURSTS
THIS AFTERNOON.

RECENT SFC ANALYSIS STILL SHOWING THE BERMUDA HIGH OFF TO THE
EAST OF THE CWA AND LOWER PRESSURES TO THE NORTHWEST...CAUSING
SOUTHWESTERLY ONSHORE FLOW AS SEEN ON LOCAL METARS. VISIBLE
SATELLITE IMAGERY SHOWS A SCATTERED CU FIELD...3 TO 6 K FT
...ACROSS THE REGION. CAPE ACROSS THE AREA IS AROUND 3000 TO 4000
J/KG THIS AFTERNOON. THE SOUNDING FROM THIS MORNING SHOWED A GOOD
AMOUNT OF MOISTURE IN THE LOWER LEVELS COUPLED WITH DRIER AIR
ALOFT...ALSO KEY IN WET MICROBURST POTENTIAL THIS AFTERNOON. THE
CALCULATED SOUNDING PWAT WAS 1.96 INCHES...WITH MODELED PWAT FOR
THIS AFTERNOON EVEN HIGHER...AROUND 2 TO 2.5 INCHES. HIGHS WILL
PEAK IN THE MID TO LOW 90S ACROSS THE REGION THIS AFTERNOON...
LOWER THAN IN THE PAST FEW DAYS DUE TO INCREASED CLOUD COVER AND
RAIN COVERAGE. HEAT INDICES THIS AFTERNOON SHOULD ONLY RISE INTO
THE LOW 100S...BUT SHOULD NOT LAST LONG ONCE THE RAIN COVERAGE
BEGINS TO FILL IN OVER THE NEXT HOUR OR SO.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
TONIGHT AND FRIDAY NIGHT WILL BE RELATIVELY DRY...WITH THE STORMS
OVER LAND DISSIPATING AFTER SUNSET WITH THE LOSS OF DIURNAL
HEATING. HOWEVER...STORMS WILL BECOME MORE PREVALENT OVER THE
COASTAL WATERS IN THE LATE EVENING AND EARLY MORNING HOURS BOTH
DAYS WITH THE PRESENCE OF A NIGHTTIME LAND BREEZE. LOWS WILL ONLY
DIP INTO THE LOWER 70S BOTH DAYS. DURING THE DAY ON FRIDAY AND
SATURDAY EXPECT SHOWERS AND THUNDERSTORMS ONCE AGAIN...PARTICULARLY
ALONG THE COAST DUE TO THE GULF COAST SEABREEZE AND BEING
SCRUNCHED BETWEEN TWO MID LEVEL HIGHS...WHICH WILL KEEP ALL THE
LOW-LEVEL MOISTURE OVER OUR REGION. FRIDAY THERE IS A SMALLER
THETA-E GRADIENT THAN THURSDAY AND MODEL SOUNDINGS SHOW MORE MOISTURE
IN THE MID LEVELS...THEREFORE THE POTENTIAL FOR WET MICROBURSTS
FRIDAY IS LOWER...BUT THE POSSIBILITY CANNOT BE RULED OUT YET.
EXPECT HIGH TEMPS ON BOTH FRIDAY AND SATURDAY TO BE IN THE LOWER
90S...WITH HEAT INDICES NOT NEARLY AS HIGH AS THE PAST FEW
DAYS...POSSIBLY REACHING INTO THE UPPER 90S.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
MODELS REMAIN CONSISTENT IN FORECASTING A PROGRESSION OF THE LARGE
SCALE PATTERN ACROSS THE CONUS NEXT WEEK. A WEAK TROUGH OVER THE
EASTERN U.S. THIS WEEKEND WILL LIFT NORTH AND EAST AS THE UPPER
LEVEL RIDGE CURRENTLY OVER THE WESTERN U.S. GRADUALLY EVOLVES
EASTWARD...AND SETTLES OVER THE SOUTHEAST BY THE END OF THE WEEK.
A SERIES OF WEAK EASTERLY WAVES WILL MOVE WESTWARD UNDER THE
DEVELOPING RIDGE. HOWEVER... THEIR EFFECT ON THE TRI-STATE AREA IS
LIKELY TO BE MINIMAL...GIVEN THE STRENGTH AND POSITION OF THE OF
THE RIDGE. EXPECT TO START OUT WITH TEMPERATURES NEAR OR SLIGHTLY
ABOVE NORMAL AND POPS A LITTLE ABOVE NORMAL THROUGH THE FIRST OF
THE WEEK...THEN HIGH TEMPERATURES CLIMBING INTO THE MID TO UPPER
90S...POSSIBLY APPROACHING 100 IN SOME INLAND AREAS...AND POPS
DECREASING TO BELOW NORMAL TOWARD THE END OF THE WEEK.

&&

.AVIATION...
SCATTERED THUNDERSTORMS TO BECOME MORE NUMEROUS THIS
AFTERNOON. A DISTURBED WEATHER PATTERN IN THE UPPER LEVELS IS
FORCING THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. DRY AIR
IN THE MID LEVELS RAISES THE THREAT FOR WET MICROBURSTS THIS
AFTERNOON. HAVE INCLUDED HIGHER GUSTS IN TEMPOS FOR THIS REASON.
CONVECTIVE ACTIVITY WILL COME TO AN END A COUPLE HOURS AFTER SUNSET
TONIGHT. MODELS INDICATE MOISTENING MID LEVELS OVERNIGHT
TONIGHT...THIS SHOULD KEEP WIDESPREAD FOG DEVELOPMENT AT BAY DURING
THE OVERNIGHT AND MORNING HOURS. HOWEVER...IF ANY OF OUR TERMINALS
EXPERIENCE A THUNDERSTORM THIS AFTERNOON...PROBABILITY OF FOG
DEVELOPMENT WILL GREATLY INCREASE. DUE TO FLOW OUT OF THE SOUTHEAST
AND PLENTIFUL LOW LEVEL MOISTURE...LOW LEVEL COASTAL CONVERGENCE
WILL PROVIDE A GREATER CHANCE OF EARLY MORNING SHOWERS AND
THUNDERSTORMS ALONG THE WESTERN BIG BEND COASTLINE. EXPECT ANOTHER
AFTERNOON OF WIDESPREAD CONVECTIVE ACTIVITY TOMORROW AFTERNOON. IF
MODELS HOLD TRUE...MID LEVEL DRY AIR WILL BUILD IN FROM THE EAST AND
THE UPPER LEVEL TROF WILL SHIFT WESTWARD TOMORROW. THIS COULD MEAN
THAT CONVECTIVE ACTIVITY WILL BE SUPPRESSED ACROSS OUR EASTERNMOST
TERMINALS TOMORROW.

&&

.MARINE...
TONIGHT SEAS WILL BEGIN TO RISE AND CONTINUE THROUGH
THE END OF THE WEEKEND AS THE BERMUDA HIGH SHIFTS WESTWARD. WINDS
AND SEAS WILL RISE AS THE PRESSURE GRADIENT INCREASES BETWEEN
THIS HIGH PRESSURE SYSTEM AND A WEAK LOW PRESSURE TROUGH IN THE
CENTRAL GULF OF MEXICO. SEAS WILL GRADUALLY RISE TO 4 TO 5 FEET IN
THE OFFSHORE WATERS BY SATURDAY AFTERNOON. WINDS AND SEAS WILL
DIMINISH SUNDAY AS THE RIDGE BECOMES POSITIONED OVER THE COASTAL
WATERS.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK AS MOIST
SOUTHERLY FLOW IS EXPECTED TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  92  73  90  74 /  30  60  30  60  30
PANAMA CITY   78  89  76  86  77 /  30  50  30  60  30
DOTHAN        74  92  73  92  74 /  30  50  20  60  30
ALBANY        74  92  73  92  74 /  30  50  30  50  30
VALDOSTA      73  92  72  93  73 /  30  50  30  50  30
CROSS CITY    74  92  73  92  74 /  30  50  30  50  30
APALACHICOLA  77  89  77  87  78 /  30  50  30  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

GA...NONE.

FL...NONE.

GM...NONE.

&&

AVIATION...HARRIGAN/GODSEY
LONG TERM...DUVAL
REST OF DISCUSSION...M BARRY/MOORE/WOOL
Hazardous weather outlook, Jul 15, 3:51 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 AM EDT THU JUL 15 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-160900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
451 AM EDT THU JUL 15 2010 /351 AM CDT THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
HEAT INDEX VALUES ARE EXPECTED TO REACH THE 100 TO 105 DEGREE
RANGE THIS AFTERNOON...OUTSIDE OF RAIN OR CLOUD COOLED AREAS.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO
DEVELOP...MAINLY THIS AFTERNOON AND EVENING. THE COMBINATION OF
DRYING ALOFT AND A VERY WARM MOIST LAYER AT THE SURFACE SUGGEST
A GREATER POTENTIAL THAN NORMAL FOR WET MICROBURSTS...WHICH ARE WIND
GUSTS OF 40 MPH OR MORE GENERATED BY STRONGER STORMS. A FEW STORMS
COULD EVEN APPROACH SEVERE LEVELS...WITH DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
INTO THE WEEKEND AS A WEAK UPPER LEVEL TROUGH REMAINS OVER THE
REGION. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED
DAMAGING WIND GUST CAN NOT BE RULED OUT. A STRONG HIGH PRESSURE
SYSTEM IS FORECAST TO BUILD OVER THE SOUTHEAST U.S. NEXT WEEK.
THIS WILL LIKELY DECREASE THE RAIN CHANCES AND INCREASE THE HEAT.

.SPOTTER INFORMATION STATEMENT...
WHILE GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED...A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...AND SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF WIND
DAMAGE OR LARGE HAIL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jul 15, 1:49 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EDT THU JUL 15 2010

ALZ068-FLZ007-151945-
GENEVA-NORTH WALTON-
149 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR WESTERN GENEVA COUNTY
IN SOUTHEAST ALABAMA AND NORTHERN WALTON COUNTY IN THE PANHANDLE OF
FLORIDA...

* UNTIL 245 PM CDT

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLORALA TO
SAMSON...MOVING SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Special weather statement, Jul 15, 2:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT THU JUL 15 2010

FLZ007-008-152045-
CENTRAL WALTON-NORTH WALTON-
252 PM CDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY IN
NORTH FLORIDA...

* UNTIL 345 PM CDT

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF DORCAS...OR 11 MILES NORTHWEST OF
DE FUNIAK SPRINGS...MOVING SOUTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Special weather statement, Jul 15, 3:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
449 PM EDT THU JUL 15 2010

FLZ019-028-152145-
INLAND TAYLOR-MADISON-
449 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR MADISON AND TAYLOR
COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 545 PM EDT

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF PERRY...MOVING WEST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, Jul 15, 3:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 PM EDT THU JUL 15 2010

GAZ160-161-152145-
LANIER-LOWNDES-
458 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LANIER AND LOWNDES
COUNTIES SOUTH CENTRAL GEORGIA...

* UNTIL 545 PM EDT

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MAYDAY...OR 8 MILES NORTHWEST OF
STATENVILLE...MOVING WEST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jul 15, 4:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
543 PM EDT THU JUL 15 2010

FLZ016-017-152230-
GADSDEN-LEON-
543 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 630 PM EDT

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF MONTICELLO...MOVING WEST AT 10
MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jul 15, 4:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EDT THU JUL 15 2010

FLZ010>013-152230-
CALHOUN-INLAND BAY-JACKSON-WASHINGTON-
456 PM CDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR
BAY...CALHOUN...JACKSON AND WASHINGTON COUNTIES OVER THE FLORIDA
PANHANDLE...

* UNTIL 530 PM CDT

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF CHIPLEY...MOVING SOUTHEAST AT
AROUND 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The radar

The Tallahassee radar (KTLH), 18 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Leon

When
July 15, 5:00 PM EST to 6:00 PM EST
Where
Leon County, 1.43 mi ENE of Killearn Estates to 2.08 mi W of Killearn Estates
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
30.516, -84.197

The Tallahassee Democrat newspaper reported that flash flooding from a strong thunderstorm occurred along the Shamrock Drive roundabout in Killearn Estates. One woman had gone through the intersection 15 minutes prior to the flash flood without any problems, but when she returned, the water stalled her car and she had to temporarily abandon it. Some roads were impassable, and water 2 feet deep stalled two cars. Another motorist reported that visibility was barely 10 feet, and by the time they hit the water it was too late with water rushing through the car. Two homes were also flooded along the Timber Lake neighborhood. A rain gauge in the Turkey Roost Subdivision off of Baum Road north of I-10 recorded 5.00 of rain. The monetary damage figure provided is a rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253046.